Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 66, NWS Pittsburgh, PA

July 7, 2019Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 7, 2019, 5:06 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2019, 5:06 PM EDT (21:06 UTC)
Expired
Jul 7, 2019, 8:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 4:01 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 7, 4:01 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
401 PM EDT Sun Jul 7 2019

.SYNOPSIS...
A weak cold front will slide across the today with more showers and
storms giving way to drier air and decreased rain chance for the
start of the new work-week.

&&

.NEAR TERM /THROUGH MONDAY/...

Early Afternoon Update...

Slow-moving showers will continue to cause problems across the
region this afternoon and evening as a weak cold front moves south.
With CAPE values currently ranging from 1400 to 2200 J/kg and PWAT
values between 1.75 to 2.00, storms have the potential from high
rainfall rates of 1-2" per hour if they stall.

Showers are expected to stay focused near the ridges overnight and
into Monday morning as the boundary repositions further south. Fog
is forecasted to develop during the early morning hours for areas
south of I-70, where weak surface winds and high relative humidity is
expected to linger. The majority of the region is expected to finally
experience some dry weather late Monday as a surface high pressure
expands over the Great Lakes.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...

Building high pressure is expected to push the front south of the
area by Monday night; however, low level moist flow south of PA may
produce some isolated showers or a few thunderstorms. Areas from
Pittsburgh to the north and west should remain dry.

With an upper-level ridge axis moving over the East Coast, and the
surface high pressure expecting to stay across the region into
Wednesday, above average temperatures are forecasted during this time
period.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

As the surface high pressure weakens, generalized rain chances
return by Thursday as shortwave energy advances out of the Midwest,
with drier weather returning by Friday.

Frontal passage will moderate mid week warmth back toward the
averages by weeks end.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Showers and thunderstorms will increase in coverage this afternoon,
with some lingering MVFR cigs expected to finally rise to VFR
conditions. While MVFR vis will be possible in any moderate/heavy
storm, have not added tempo groups to every forecast to account for
this. Coverage in rain should begin to decrease by evening, and have
switched most sites to VCSH mention. Wind tonight should be a bit
stronger than last night, which may help to reduce the widespread
nature of IFR restrictions by keeping air more mixed. Have already
included IFR visibilities at PIT, where heavier rain already
occurred today, and MGW, where rain should last the longest this
afternoon/evening. Conditions should slowly rise to MVFR through
Monday morning.

.Outlook...
Widespread restrictions are possible late Wednesday with a approaching
cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...Flash Flood Watch until 10 PM EDT this evening for OHZ039>041-
     048>050-057>059-068-069.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ014>016-
     020>023-029-031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ001>004-012-
     021-509>514.

&&
Hazardous weather outlook, Jul 7, 12:11 PM EDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1211 PM EDT Sun Jul 7 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014>016-020>023-029-031-
073>076-WVZ001>004-012-021-509>514-081615-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1211 PM EDT Sun Jul 7 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms may produce localized heavy rainfall this
afternoon and evening. The rainfall could produce isolated flash
flooding, especially in areas that receive multiple storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013-081615-
Mercer-Venango-Forest-Lawrence-
1211 PM EDT Sun Jul 7 2019

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms may produce localized heavy rainfall this
afternoon and evening. The rainfall could produce isolated flash
flooding, especially in areas that receive multiple storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 7, 2:54 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     FLASH FLOOD      1 SSW BRIDGEVILLE       40.35N  80.11W
07/07/2019                   ALLEGHENY          PA   NWS EMPLOYEE

            WATER OVER 1.5 FEET HIGH ON WASHINGTON PIKE AS IT
            CROSSES COAL RUN.

&&

EVENT NUMBER PBZ1902602

JF
Local storm report, Jul 7, 3:05 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       RICHARDSVILLE           41.24N  79.01W
07/07/2019  M1.46 INCH       JEFFERSON          PA   TRAINED SPOTTER

            SO FAR TODAY

&&

EVENT NUMBER PBZ1902603

98
Local storm report, Jul 7, 3:15 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     FLASH FLOOD      2 NNE MCDONALD          40.40N  80.22W
07/07/2019                   ALLEGHENY          PA   911 CALL CENTER

            JOHN'S AVE HAD HIGH WATER BUT WATER IS RECEDING

&&

EVENT NUMBER PBZ1902605

98
Local storm report, Jul 7, 3:19 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
319 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HEAVY RAIN       1 SW BRIDGEVILLE        40.34N  80.12W
07/07/2019  M2.17 INCH       ALLEGHENY          PA   COCORAHS

            FOR THE DAY WITH 1.66" IN THE PAST HOUR.

&&

EVENT NUMBER PBZ1902606

98
Local storm report, Jul 7, 4:08 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FLASH FLOOD      SYKESVILLE              41.05N  78.82W
07/07/2019                   JEFFERSON          PA   911 CALL CENTER

            PARADISE ROAD 2900 SECTION CLOSED DUE TO HIGH WATER

&&

EVENT NUMBER PBZ1902607

98
Local storm report, Jul 7, 4:29 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
429 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      2 N HICKORY             40.32N  80.32W
07/07/2019                   WASHINGTON         PA   911 CALL CENTER

            BLOCK WATER DAM ROAD IS CLOSED DUE TO HIGH WATER

0426 PM     FLASH FLOOD      2 SE ATLASBURG          40.32N  80.36W
07/07/2019                   WASHINGTON         PA   911 CALL CENTER

            1000 BLOCK OF STATE ROUTE 18 ROADWAY FLOODED ON THE
            SMITH AND MT PLEASANT TWP LINE

&&

EVENT NUMBER PBZ1902608
EVENT NUMBER PBZ1902609

98

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:18 AM EDTFlash Flood WarningPBZAllegheny, Beaver3 hr
Jul 7, 8:52 AM EDTFlash Flood WarningPBZAllegheny, Westmoreland3 hr
Jul 7, 12:05 PM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 4 more9 hr
Jul 7, 1:02 PM EDTFlash Flood WarningPBZJefferson3 hr
Jul 7, 1:52 PM EDTFlash Flood WarningPBZClarion, Forest, Venango2 hr
Jul 7, 2:01 PM EDTFlash Flood WarningPBZAllegheny, Beaver, Washington2 hr
Jul 7, 2:21 PM EDTFlash Flood WarningPBZAllegheny2 hr
Jul 7, 3:10 PM EDTFlash Flood WarningPBZWashington2 hr
Jul 7, 3:28 PM EDTFlash Flood WarningPBZJefferson3 hr
Jul 7, 4:29 PM EDTAreal Flood AdvisoryPBZArmstrong, Butler, Clarion106 min
Jul 7, 7:33 PM EDTAreal Flood AdvisoryPBZFayette117 min
Jul 6, 8:15 PM EDTSpecial Weather StatementPBZMonroe, Noble30 min
Jul 6, 8:16 PM EDTAreal Flood WarningPBZCoshocton, Muskingum80 min
Jul 7, 2:30 PM EDTAreal Flood AdvisoryPBZColumbiana3 hr
Jul 7, 4:08 PM EDTAreal Flood AdvisoryPBZCarroll, Columbiana77 min
Jul 7, 5:08 PM EDTAreal Flood AdvisoryPBZBelmont, Harrison, Jefferson2 hr
Jul 7, 6:06 PM EDTAreal Flood AdvisoryPBZColumbiana114 min
Jul 7, 6:06 PM EDTFlash Flood WarningPBZBelmont3 hr
Jul 7, 6:46 PM EDTAreal Flood AdvisoryPBZMonroe119 min
Jul 7, 7:52 PM EDTAreal Flood WarningPBZBelmont113 min
Jul 7, 6:43 PM EDTAreal Flood AdvisoryPBZTucker2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.